Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 326, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2004, 9:30 PM CDT for McCook County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2004, 9:30 PM CDT (02:30 UTC)
- Expired
- Jul 3, 2004, 10:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County McCook County, SD
The radar
The Sioux Falls radar (KFSD), 49 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1987 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 040230 SVRFSD SDC087-040300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 930 PM CDT SAT JUL 3 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1000 PM CDT * AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 14 MILES NORTHWEST OF MONTROSE...OR ABOUT 18 MILES SOUTHWEST OF MADISON...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONTROSE AROUND 955 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4385 9732 4384 9748 4358 9713 4376 9713 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:00 PM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, Jul 3, 3:00 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT SAT JUL 3 2004 .DISCUSSION... UPPER LOW CONTS TO MOVE EWD ACRS IA ATTM WITH CLOUD SHIELD SLOWLY BREAKING UP ACRS ERN CWA. ANOTHER SFC FNT IS SAGGING SEWD ACRS CWA AND WL CONT TO MOVLE SLOWLY SEWD ACRS CWA DURG NITE. A FEW TRW HAVE FIRED UP NR THIS BNDRY ACRS FAR NRN CWA IN VCNTY OF WEAK S/W. CUD SEE AN ISOLD SVR STORM FAR N EARLY THIS EVE DUE TO COOLER AIR ALOFT CREATING SOME INSTABIL. MAIN THREAT WUD BE SMALL HAIL. RAIN COOLED AIR FURTHER SE IN CWA WL PBLY HINDER DVLPMT BUT WL KEEP SLIGHT CHC IN ALONG I90 THIS EVE. ANOTHER S/W WL MOVE EWD ACRS NEB OVR NIGHT AND CUD SKIM SRN CWA AFTER MIDNIGHT. SO WL BRING A CHC INTO FAR SRN CWA LATER TONIGHT. WITH WEAK BDRY OVR SRN CWA AND PLENTY OF LLM...AND LGT WNDS...AREAS OF FOG CUD ONCE AGAIN FORM S NR BNDRY. ON SUN...SLIGHTLY DRIER AIR WL SPREAD IN FM N AND SHUD BE A NICE DAY WITH HIGHS FROM 80 TO 85. STRONGER S/W WL BEGIN TO AFFECT WRN CWA SUN NITE AS TRW FIRE UP OVR WRN HIGH PLAINS SUN AFTN AND THEN SPREAD EWD OVERNIGHT. PRECIP SHUD REACH I29 BY SUNRISE MON. LOOKS WET ACRS CWA ON MON AS SFC FNT SAGS ACRS SRN CWA WHILE S/W MOVES EWD ACRS CWA. WITH CLOUDS AND PRECIP...HIGHS WL ONLY BE FROM 70 TO 75. COOL AIR WL SPREAD S ACRS CWA BEHIND THIS FNT AND WL PERSIST INTO TUES. SC SHUD BE WIDESPRD ON TUES AND WITH COLD AIR ALOFT...ANY HTG CUD TRIGGER A FEW RW-. HIGH TEMPS WL BE ONLY ARN 70 N TO 75 S. GRADUAL WARMUP ON WED AND BACK TO NORM THU AND FRI. NEXT FNT ON GFS SLOWER THAN 00Z RUN WITH BULK OF PRECIP EXPECTED FRI AS FNT MOVES ACRS CWA. SO WL CONT CHC TRW FRI ACRS CWA. HIGH PRES WL BUILD IN BEHIND FNT SO WL GO DRY ON SAT. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 3, 5:27 AM CDT, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 527 AM CDT SAT JUL 03 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 527 AM CDT SAT JUL 03 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A TROUGH OF LOW PRESSURE WILL MOVE EAST OVER THE AREA THROUGH THIS EVENING. WITH LINGERING LOW LEVEL MOISTURE AND RELATIVELY COLD AIR ALOFT...SCATTERED THUNDERSTORMS SHOULD DEVELOP WEST OF THE JAMES RIVER THIS AFTERNOON...AND THEN MOVE SOUTHEAST OVER THE AREA LATER THIS AFTERNOON AND EVENING. ISOLATED STORMS COULD PRODUCE WIND GUSTS UP TO 60 MPH AND DIME SIZE HAIL...MAINLY WEST OF A LINE FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SIGNIFICANT TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. THIS SYSTEM WILL TAP INTO A SOUTHEAST FLOW OF MOIST UNSTABLE AIR FROM THE CENTRAL PLAINS TO PRODUCE EXPECTED WIDESPREAD SHOWERS AND THUNDERSTORMS... DEVELOPING WEST OF THE JAMES RIVER LATE SUNDAY NIGHT...THEN SPREADING EAST MONDAY AND MONDAY NIGHT. A FEW STORMS COULD PRODUCE DIME SIZE HAIL SOUTH OF INTERSTATE 90. HEAVY RAINS ARE ALSO POSSIBLE...MAINLY NORTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT WEST OF LINE FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 3, 8:33 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 5 SSW ARTESIAN 43.94N 97.96W
07/03/2004 1.75 INCH SANBORN SD PUBLIC
0710 PM HAIL 9 SSW FEDORA 43.89N 97.86W
07/03/2004 0.25 INCH SANBORN SD PUBLIC
0705 PM HAIL 5 SSW FEDORA 43.94N 97.83W
07/03/2004 1.00 INCH MINER SD PUBLIC
&&
DPMLocal storm report, Jul 3, 8:41 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 11 S FEDORA 43.85N 97.79W
07/03/2004 0.75 INCH MINER SD PUBLIC
0739 PM HAIL 7 N FULTON 43.83N 97.82W
07/03/2004 1.00 INCH HANSON SD PUBLIC
0758 PM HAIL 1 E FULTON 43.73N 97.80W
07/03/2004 0.75 INCH HANSON SD PUBLIC
0758 PM HAIL 1 E FULTON 43.73N 97.80W
07/03/2004 0.75 INCH HANSON SD AMATEUR RADIO
0756 PM HAIL 1 W DIMOCK 43.48N 98.01W
07/03/2004 1.75 INCH HUTCHINSON SD PUBLIC
&&
DPMLocal storm report, Jul 3, 8:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 4 W CANOVA 43.88N 97.58W
07/03/2004 0.75 INCH MINER SD PUBLIC
0756 PM HAIL 1 W DIMOCK 43.48N 98.01W
07/03/2004 1.75 INCH HUTCHINSON SD PUBLIC
0758 PM HAIL 1 E FULTON 43.73N 97.80W
07/03/2004 0.75 INCH HANSON SD PUBLIC
0758 PM HAIL 1 E FULTON 43.73N 97.80W
07/03/2004 0.75 INCH HANSON SD AMATEUR RADIO
0818 PM HAIL 6 N COLMAN 44.07N 96.82W
07/03/2004 0.75 INCH MOODY SD PUBLIC
0823 PM HAIL PARKSTON 43.39N 97.99W
07/03/2004 0.88 INCH HUTCHINSON SD PUBLIC
0823 PM HAIL NW PARKSTON 43.39N 97.99W
07/03/2004 0.88 INCH HUTCHINSON SD TRAINED SPOTTER
0825 PM HAIL 3 NW EMERY 43.63N 97.66W
07/03/2004 0.75 INCH HANSON SD PUBLIC
&&
DPMLocal storm report, Jul 3, 9:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
904 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL MITCHELL 43.73N 98.03W
07/03/2004 2.50 INCH DAVISON SD LAW ENFORCEMENT
0845 PM HAIL 2 E HOWARD 44.01N 97.48W
07/03/2004 1.25 INCH MINER SD PUBLIC
0845 PM HAIL 9 NE TRIPP 43.32N 97.84W
07/03/2004 1.50 INCH HUTCHINSON SD PUBLIC
&&
DPMLocal storm report, Jul 3, 9:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 2 S WINFRED 43.97N 97.36W
07/03/2004 0.88 INCH LAKE SD NWS EMPLOYEE
0800 PM HAIL ALEXANDRIA 43.65N 97.78W
07/03/2004 1.75 INCH HANSON SD TRAINED SPOTTER
&&
DPMLocal storm report, Jul 3, 9:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
923 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 S WINFRED 43.97N 97.36W
07/03/2004 0.88 INCH LAKE SD NWS EMPLOYEE
&&
DPMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:16 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Miner | 29 min |
| Jul 3, 7:45 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 30 min |
| Jul 3, 7:49 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 26 min |
| Jul 3, 7:49 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 41 min |
| Jul 3, 8:13 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 47 min |
| Jul 3, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 45 min |
| Jul 3, 8:29 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 46 min |
| Jul 3, 8:33 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 27 min |
| Jul 3, 8:58 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Lake, Yankton | 47 min |
| Jul 3, 8:59 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 46 min |
| Jul 3, 9:01 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 44 min |
| Jul 3, 9:37 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 38 min |
| Jul 3, 9:43 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 47 min |
| Jul 3, 9:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 44 min |
| Jul 3, 10:06 PM CDT | Tornado Warning | FSD | Yankton | 24 min |
| Jul 3, 10:16 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 29 min |
| Jul 3, 10:48 PM CDT | Flash Flood Warning | FSD | Bon Homme | 87 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.